West Virginia, 2006

Hail and Damaging Winds in West Virginia, June 4, 2006

June 4, 2006 · NWS RLX · 15 events in 12 counties and zones

An unseasonably strong upper level low pressure system brought cold air aloft, with the freezing level about 9000 feet. The heating of the day allowed for pulse thunderstorms to develop in the northwest wind flow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An unseasonably strong upper level low pressure system brought cold air aloft, with the freezing level about 9000 feet. The heating of the day allowed for pulse thunderstorms to develop in the northwest wind flow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 4, 5:47 AM EST, 6 hours 16 minutes earlier.

Area forecast discussion, Jun 4, 5:47 AM EST, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
647 AM EDT SUN JUN 4 2006

.AVIATION /12Z TO 12Z/...

CONDITIONS VARIED WIDELY OVERNIGHT AND THE SAME IS LIKELY TONIGHT.
LOW CLOUDS EVENTUALLY DID FORM EKN AREA AND THAT REVERSED THE
FORMATION OF FOG THERE.  MEANWHILE A LOW CLOUD DECK SETTLED IN ON
CKB...EVENTUALLY BECOMING AN LIFR DECK WITH IFR VSBY.  PKB HAS BEEN
ALMOST INEXPLICABLY IN AND OUT OF FOG WHILE PATCHY CLOUD ACCOUNTED
FOR SIMILAR VARIABILITY AT HTS.  ONLY CRW MAINTAINED A DENSE FOG
WHILE BKW WAS IN AND OUT OF ITS TYPICAL MVFR MIST.

ALL OF THE IFR/LIFR FOG AND LOW CLOUD WILL BURN OFF FIRST HOUR OR
TWO OF THE PERIOD...ALTHOUGH IT MAY TAKE A BIT LONGER CKB ON ACCOUNT
OF THE WAY IN WHICH IT FORMED.

AN UPPER LEVEL LOW WILL DRIFT SWD THROUGH PA TODAY AND INTO VA
TONIGHT.  A SHORT WAVE EXTENDING WWD FROM THIS UPPER LOW WILL
TRAVERSE THE AREA TODAY...CAUSING SCATTERED SHOWERS AND
THUNDERSTORMS TO POP UP AS EARLY AS MID MORNING.  A WEAK SURFACE
BOUNDARY E-W ACROSS N CNTRL WV THIS MORNING WILL ALSO ACT AS A
TRIGGER AS IT SLIPS SLOWLY S.

WHILE THE THUNDERSTORMS ARE FORECAST TO BE TOO WIDELY SCATTERED FOR
EXPLICIT MENTION IN THE TAFS OTHER THAN CB...ANY THUNDERSTORM THAT
DOES FIRE UP TODAY AND THIS EVENING COULD PRODUCE UP TO DIME - SIZED
HAIL.

THE SHOWERS AND THUNDERSTORMS SHOULD DIMINISH OVERNIGHT TONIGHT.
MOISTURE WRAPPING AROUND THE BACK SIDE OF THE UPPER LEVEL LOW WILL
ENTER WV TONIGHT.  WITH MORE CLOUDS FORECAST TONIGHT...ESPECIALLY
FOR THE MOUNTAINS...FOG WILL NOT BE AS MUCH OF A FACTOR.  GOING WITH
THE FOG CRW AND PKB WHILE EKN HAS ENOUGH CLOUDS TO PRECLUDE ALL BUT
MVFR MIST THERE.  THESE CLOUDS SHOULD ALSO PRECLUDE A REPEAT OF THE
LIFR DECK THAT FORMED THERE THIS MORNING.  BKW WILL LIKELY HAVE ITS
TYPICAL SUMMER MVFR MIST TONIGHT WHILE FOG AT HTS WILL PROBABLY BE
A FUNCTION OF WHEN AND IF IT RAINS.

&&

.PREV DISCUSSION...
 /ISSUED 359 AM EDT SUN JUN 4 2006/

SHORT TERM /TODAY THROUGH TONIGHT/...

UPPER LEVEL LOW OVER UPSTATE NEW YORK FORECAST TO DIG SWD INTO
CENTRAL PA TODAY...THEN BUILD S INTO VA...JUST E OF FORECAST
AREA...TONIGHT.  THIS ALLOWS DEEPER MOISTURE MOSTLY ALONG AND N OF
UPPER LEVEL TROUGH AXIS TO EVENTUALLY SINK SWD INTO THE FORECAST
AREA.  IT ALSO GIVES RISE ONCE AGAIN TO THUNDERSTORMS WITH HAIL
APPROACHING SEVERE LIMITS...AS HAPPENED WITH A COUPLE OF CELLS
YESTERDAY (TWO REPORTS OF NEAR DIME SIZED HAIL).

WITH E-W SURFACE FRONT AND UPPER LEVEL SHORT WAVE OVER AREA THIS
MORNING...SHOWERS AND THUNDERSTORMS WILL LIKELY START FIRING BY MID
MORNING.

BEST INSTABILITY SHOWN S HALF OF AREA (S OF FRONT) AND COOLEST AIR
ALOFT N NEARLY BALANCE THE HAIL THREAT IN THE AREA TODAY.  DEEPER
MOISTURE DOES NOT REALLY ARRIVE FROM N UNTIL LATER TONIGHT SO DRY
AIR ENTRAINMENT IN THE MID LEVELS STILL A FACTOR WITH THUNDERSTORMS
TODAY AND EVEN INTO THIS EVENING.

TEMPERATURES TODAY WILL TOP OUT LOWER THAN YESTERDAY ON ACCOUNT OF
COOLER AIR MASS...TOOK HIGHS DOWN A BIT TO FAIRLY WELL CONVERGED
NUMBERS.  LOWS TONIGHT WILL BE A LITTLE LOWER THAN THIS MORNING AND
AGAIN CONVERGED NUMBERS LOOKED REASONABLE.  EVERYONE HAS MVFR FOG OR
WORSE THIS MORNING...ONLY CLOUDS KEEPING EKN FROM GOING LIFR AND
THIS WILL EVEN MORE LIKELY BE THE CASE LATER TONIGHT.

LONG TERM /MONDAY THROUGH SATURDAY/...

MODELS IN GENERAL AGREEMENT WITH UPPER LOW ROTATING THROUGH THE
SPINE OF THE APPALACHIANS THROUGH TUESDAY THEN ROTATING SOUTH AND
THEN OUT OFF THE VIRGINIA COAST ON WEDNESDAY. KEPT SLTCH/CHC POPS
MAINLY IN THE EASTERN MOUNTAINS THROUGH WEDNESDAY.  HIGH PRESSURE
TAKES HOLD AND KEEPS THE REGION DRY THROUGH FRIDAY...AS FRONT COMES
DOWN FROM THE NORTH...THEN SOUTH OF THE REGION ON SATURDAY.  TEMPS
FOR THE MOST PART WERE IN LINE WITH CURRENT PATTERN AND ONLY MADE A
FEW TWEAKS HERE AND THERE.

PREV DISCUSSION...
 /ISSUED 138 AM EDT SUN JUN 4 2006/

AVIATION /06Z TO 06Z/...

LIGHT NW FLOW CONTINUES THROUGH PERIOD...WITH LOWERING TEMPERATURES
ALOFT THROUGH TIME AS AN UPPER LEVEL LOW DRIFTS S OVER THE AREA.

LIFR FOG THIS MORNING IS MOST LIKELY EKN...AND WHERE IT RAINED...CRW
AND PKB.  BKW WILL GAVE MVFR MIST AND HTS MAY HAVE THAT AT WORST.

SCATTERED SHOWERS AND THUNDERSTORMS WILL POP UP A BIT EARLY
TODAY...BY MID MORNING...AS A WEAK FRONT SLIPS S THROUGH THE AREA
TODAY.  THUNDERSTORMS YESTERDAY CONTAINED UP TO DIME SIZED HAIL AND
THIS IS EVEN A BIT MORE LIKELY TODAY PER AFOREMENTIONED COOLING
ALOFT.

SHOWERS AND THUNDERSTORMS WILL AGAIN DIE DOWN LATE THIS EVENING.
DENSE FOG IS LIKELY LATE TONIGHT EKN...AND WHERE IT RAINS LATE
TODAY.  MVFR IS AGAIN LIKELY BKW.  THE FOG TONIGHT WILL FORM NEAR
OR JUST BEYOND THE END OF THE FORECAST PERIOD...DEPENDING UPON
WHETHER IT RAINS...AND ON CLOUDS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

AVIATION...TRM
Hazardous weather outlook, Jun 4, 3:17 AM EST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
417 AM EDT SUN JUN 4 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-050830-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
417 AM EDT SUN JUN 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

WE ARE OUTLOOKED FOR THUNDERSTORMS TODAY AND TONIGHT...BUT WE ARE
NOT IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. HOWEVER...A FEW
THUNDERSTORMS THIS AFTERNOON AND EVENING CAN CONTAIN HAIL UP TO
DIME SIZE...CLOSE TO SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TRM / JS

In the hours before

Special weather statement, Jun 4, 11:43 AM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1243 PM EDT SUN JUN 4 2006

WVZ025-034-041730-
LOGAN-WYOMING-
1243 PM EDT SUN JUN 4 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR EASTERN LOGAN COUNTY...AND WESTERN WYOMING COUNTY.

AT 1243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES WEST OF OCEANA...OR ABOUT 9 MILES NORTH
OF GILBERT CREEK...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  BAILEYSVILLE...SWITZER...R.D. BAILEY LAKE...MAN...MALLORY AND
  AMHERSTDALE-ROBINETTE.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

11

The radar

The Charleston,WV radar (KRLX), 60 km away, was scanning. The volume nearest the first event began at 17:02 UTC.

Open the radar archive at this moment

Event by event

13 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Logan

When
June 4, 12:03 PM EST
Where
Logan County, Lyburn
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.800, -81.933

Hail, McDowell

When
June 4, 12:29 PM EST
Where
McDowell County, Welch
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.433, -81.583

Hail, McDowell

When
June 4, 12:38 PM EST
Where
McDowell County, Premier
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.417, -81.650

Hail, Wood

When
June 4, 1:46 PM EST
Where
Wood County, Mineral Wells
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.183, -81.533

Hail, Jackson

When
June 4, 1:50 PM EST
Where
Jackson County, 1 mi N of Sandyville
Measured
0.88 in hail
Reported by
POST OFFICE
Coordinates
38.900, -81.667

Thunderstorm Wind, Doddridge

When
June 4, 2:00 PM EST
Where
Doddridge County, 4 mi NE of West Union
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.333, -80.733

Trees were blown down along County Route 14.

Hail, Calhoun

When
June 4, 2:42 PM EST
Where
Calhoun County, Grantsville
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.917, -81.100

Hail, Raleigh

When
June 4, 2:42 PM EST
Where
Raleigh County, 3 mi S of Shady Spg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.650, -81.100

Hail, Kanawha

When
June 4, 3:04 PM EST
Where
Kanawha County, Clendenin
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.483, -81.350

Hail, Clay

When
June 4, 3:34 PM EST
Where
Clay County, Bickmore
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.383, -81.117

Hail, Wayne

When
June 4, 3:36 PM EST
Where
Wayne County, Wayne
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.217, -82.433

Hail, Kanawha

When
June 4, 3:47 PM EST
Where
Kanawha County, Charleston
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.350, -81.633

Hail, Mingo

When
June 4, 5:15 PM EST
Where
Mingo County, Gilbert
Measured
1 in hail
Reported by
POST OFFICE
Coordinates
37.617, -81.867

Thunderstorm Wind, Mingo

When
June 4, 5:30 PM EST
Where
Mingo County, War Eagle
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
37.533, -81.950

Trees fell along County Route 15.

Hail, Wyoming

When
June 4, 5:41 PM EST
Where
Wyoming County, Pineville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.583, -81.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2006Every state in 2006This day in weather historyWarnings in West Virginia, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505075, 5505077, 5505076, 5505079, 5505078, 5505080, 5505081, 5505089, 5505082, 5505083, 5505084, 5505085, 5505086, 5505088, 5505087.